Thunderstorm Wind, Dade
- When
- January 1, 9:54 PM EST to 9:59 PM EST
- Where
- Dade County, 2.51 mi N of Plum Nelly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.816, -85.472
Multiple trees down and blocking the road.
The leading edge (cold front) of a strong storm system brought a few strong to severe storms to far northwest Georgia, very late on the evening of January 1st. More widespread impact-weather occurred throughout the 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The leading edge (cold front) of a strong storm system brought a few strong to severe storms to far northwest Georgia, very late on the evening of January 1st. More widespread impact-weather occurred throughout the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 1, 8:30 PM EST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 830 PM EST Sat Jan 1 2022 .UPDATE... A Tornado Watch remains in effect until 3 AM EST for much of NW GA. Forecast for severe weather followed by cold and winter weather remains on track this evening. A head of a much anticipated cold front severe weather will work its way SE through the FA overnight tonight into tomorrow. All threats are in play for NW GA, but as the line moves southward threats will likely decrease and become more of rain and severe wind event. Tomorrow night behind the cold front temperatures will fall and wintry precipitation will be possible across NW GA. Monday temperatures will be very cold with highs in the 40s and 50s. .PREV DISCUSSION... /Issued 645 PM EST Sat Jan 1 2022/ UPDATE... ..Updated for 00Z Aviation Discussion... PREV DISCUSSION... /Issued 341 PM EST Sat Jan 1 2022/ .Afternoon Area Forecast Discussion... SHORT TERM /Tonight through Sunday Night/... Complicated fcst on tap with main focus on severe convective threat mainly this evening into Sunday for much of the area, then other focus on some snow shower transition potential with wrap-around moisture as upper wave exits east. First off, we have been with ample moisture from SW flow off the Gulf and dewpts in the 60s prevail in the very large warm sector ahead of our next storm system. We are strongly sheared both in the deep layer and helicity rich low levels and while the main feature looks to be a more organized QLCS coming into the NW after about 10pm/midnight with a sfc cold front then tracking SEWD in the early morning hours, some more discrete strong to isolated severe cells are possible this afternoon and evening ahead. The main threats continue to be strong to damaging winds and isolated tornadoes. Of course with already wet soils from recent heavy rain/flooding, isolated flash flooding is possible as well. By mid morning the possible linear convection should be transitioning into central GA and while there could be a lull in intensity, the progged instability could increase by afternoon and allow for some strong to isolated severe redevelopment before all exits to the SE and may be more of strong/damaging wind threat than isolated tornado by this time with lessened helicity. The rest of the area should see continued scattered shower coverage as the upper trough amplifies from the west and really ramps up PVA. This wave looks to swing negatively a bit or cutoff shortly before pushing east of the area for Sunday night into Monday morning and the wrap- around moisture should interact with strong CAA. Thermal profiles look to support some transition to snow showers but thinking primarily for far north GA and only impacting some of the higher elevations. Still some uncertainty with the extent of this transition and what possible accumulations could occur but for now thinking of a dusting up to half inch and cannot rule out isolated inch in the higher elevations above 1500 ft. Baker LONG TERM /Monday through Saturday/... We pick up the long term on Monday where the weather pattern cools to more seasonal temperatures and thankfully more tranquil weather on monday and Tuesday. Skies will be mostly clear with highs in the mid 40s to mid 50s, and breezy winds behind the frontal system on Monday. As the high pressure associated with the cool air behind the front moves off over the Atlantic, the area will return to a somewhat moist, southerly return flow ahead of a second strong frontal system. However, not enough recovery is expected before the front passes through on Thursday. With PWATs only between 0.8-1 inch in place precip potential will be limited with around a 40-60 percent chance for light showers. Outside chances will exist in the south for weak thunderstorms, and in the north for a light wintry mix but neither are considered impactful at this time. Thiem AVIATION... 18Z Update... Initial MVFR cigs across most sites could have some later afternoon or evening improvement to low end VFR near 3500 ft, otherwise should go back to MVFR/IFR overnight. Could have some isolated to scattered showers this afternoon/evening, and coverage of showers and chance of thunderstorms will increase overnight into Sunday morning. Some could be strong to severe with winds and isolated tornadoes. Greatest chance for TSRA at KATL and nearby sites is 10-13z Sunday then some later timing for other sites south and east. SW winds initially 12-15 kts gusting 22-25 kts and potentially higher. Winds shift out of more west and lower magnitudes behind main area of storms later Sunday. Showers and MVFR cigs could linger through much of Sunday as well. //ATL Confidence...18Z Update... Medium on overall shower/precipitation coverage. High on all else. Baker AVIATION... 00Z Update... Current VFR CIGs expected to fall to MVFR/IFR overnight. Evening SHRA/TSRA will increase in both coverage and intensity overnight as a cold front moves through the region. Greatest chance for TSRA at the KATL metro sites will be from 10-13z Sunday. S to SW winds of 12-15G25kt will shift to the north and lower in magnitude behind the front Sunday. //ATL Confidence...00Z Update... Medium confidence on all elements. 28 && .PRELIMINARY POINT TEMPS/POPS... Athens 63 68 39 53 / 80 80 80 30 Atlanta 63 66 35 48 / 80 80 70 20 Blairsville 55 62 28 46 / 90 70 80 20 Cartersville 60 65 31 46 / 90 70 70 20 Columbus 65 70 36 52 / 80 80 70 10 Gainesville 63 67 36 51 / 90 80 80 30 Macon 65 72 39 55 / 50 90 80 20 Rome 61 65 34 48 / 90 60 70 10 Peachtree City 63 67 33 48 / 80 80 70 20 Vidalia 67 77 44 56 / 10 90 90 30 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 3 AM EST Sunday for the following zones: Catoosa...Chattooga...Dade...Fannin...Gilmer...Gordon...Murray... Pickens...Towns...Union...Walker...Whitfield. && SHORT TERM...28 LONG TERM....Thiem AVIATION...28
Hazardous Weather Outlook National Weather Service Peachtree City GA 1208 PM EST Sat Jan 1 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021715- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1208 PM EST Sat Jan 1 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... There is a slight chance for thunderstorms today for north Georgia and west central Georgia, with likely thunderstorms moving across the area late this evening through the morning hours. Some of the storms could become strong to severe. The primary threats will be damaging wind gusts, periods of heavy rain, and isolated brief tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Additional rounds of thunderstorms will continue across portions of north and central Georgia on Sunday. Some of these storms may be severe with damaging wind gusts, periods of heavy rainfall, and an isolated brief tornado. There is also a possibility for some mixed wintry precipitation in far northern Georgia late Sunday night into early Monday morning. Stay tuned to the latest forecasts throughout the weekend for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and Sunday morning across mainly north Georgia and west central Georgia.
Special Weather Statement
National Weather Service Peachtree City GA
455 PM EST Sat Jan 1 2022
GAZ019-020-030-012230-
Polk GA-Bartow GA-Floyd GA-
455 PM EST Sat Jan 1 2022
...A strong thunderstorm will impact portions of southeastern Floyd,
northwestern Polk and southwestern Bartow Counties through 530 PM
EST...
At 454 PM EST, a strong thunderstorm was over Cedartown, moving
northeast at 45 mph.
HAZARD...40 to 50 mph wind, pea sized hail, and enhanced tornado
risk.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Rome, Cedartown, Euharlee, Taylorsville, Seney, Lindale and
Stilesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3400 8528 3401 8533 3408 8532 3433 8505
3411 8488
TIME...MOT...LOC 2154Z 237DEG 39KT 3405 8527
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EST SAT JAN 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 SW SAND BED 32.45N 83.63W
12/30/2021 E1.50 INCH HOUSTON GA EMERGENCY MNGR
&&
EVENT NUMBER FFC2200006
VSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EST SAT JAN 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 E PERRY 32.46N 83.68W
12/30/2021 E1.50 INCH HOUSTON GA EMERGENCY MNGR
&&
EVENT NUMBER FFC2200007
VSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EST SAT JAN 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 NW EDGEWOOD 32.50N 84.94W
12/30/2021 M1.75 INCH MUSCOGEE GA EMERGENCY MNGR
&&
EVENT NUMBER FFC2200008
VSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EST SAT JAN 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 SE POWERVILLE 32.59N 83.78W
12/30/2021 M1.00 INCH PEACH GA EMERGENCY MNGR
&&
EVENT NUMBER FFC2200009
VSSThe Northeast Alabama radar (KHTX), 57 km away, was scanning. The volume nearest the first event began at 02:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
Multiple trees down and blocking the road.
Powerlines down at Sage Drive and Scenic Hwy (GA-189).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010048, 1010047.